Horrendous headache - hydroxychloroquine

Morning. OH has been taking hydroxy for 2 weeks (400mg a day). Also has 25mg per week of subcut methotrexate and folic acid every non meth day.

Originally he took the hydroxy in the evening but about a week ago switched to morning. Then for about the last 4 days he's had headaches which have been constant, but frighteningly painful at night.

Has anyone else had this? Do you think it is the hydroxy or something else?

6 Replies

oldestnewest
  • No idea what could be the cause. But if a headache is horrendous then make contact with your GP now. Not something to mess about with as may well be something very simple, but equally could be a sign that something is out of kilter, like blood pressure which can also be tackled easily.

    I've never had a blood pressure problem until recently, and my GP asked if I had constant headaches. To which I said no.....until I started taking the blood pressure medicine and I realised that I had had a constant headache for months!

  • Hello Chickenkeeper2015. I am usually on the PMR/GCA Forum, but the posts, from other societies, also appear, and I like reading them too.

    12 years ago, when my GCA first started, it started with the symptoms you describe...horrendous headache woke me middle of night, whilst working as a live-in carer. Saw GP next day and referred to Neurologist, although a lot of folk now go to a Rheumatologist. IF it is GCA, it needs to be seen to IMMEDIATELY! For your sakes, I do hope not, but please make sure, as blindness can occur, if untreated. I don't mean to upset you, but that description, is exactly what I went through.

    Best wishes for getting resolved and being well.

    karools16

  • Thanks Karools16 and sorry for my ignorance but what is GCA?

  • Giant Cell Arteritis

  • Sorry, I should have said it was Giant Cell Arteritis i.e. Inflammation of the temporal arteries.

  • I used to have light sensitivity on HCQ which gave me bad headaches so he has my empathy. As I was living in a sunny country it was somewhat difficult to avoid bright sunlight & though wearing good quality sunglasses did ease them somewhat the headaches never really went. I can't say they were as bad as migraines but were at times debilitating. I used to take 200mg in the morning & 200mg in the evening, with food, maybe your husband could try splitting the dose to see if that helps at all, that is if he hasn't tried already. My Consultant was aware & was happy for me to stop it then but (maybe foolishly) I chose to persevere as it was working but then it started to become less effective so MTX was added. A few months later HCQ was stopped & so did the headaches. I have them again now but that's due to neck problems.

    If he's due to see his Rheumy any time soon I would certainly have him mention it just so he/she's aware. If not then best to see his GP, have his BP checked just to rule out hypertension, particularly if he has nausea, chest pain or blurry vision as well.

You may also like...